Alert archive / Iowa / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 85, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 7, 2012, 4:13 AM CDT for Keokuk County, Iowa. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 7, 2012, 4:13 AM CDT (09:13 UTC)
- Expired
- Sep 7, 2012, 4:45 AM CDT
- In force
- 32 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 58.0 mph
County Keokuk County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 7, 4:17 AM CDT | HAIL 1 | 1 N Thornburg, IA | TIME OF EVENT ESTIMATED USING RADAR DATA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -633 J/kg
- Mixed-layer LCL
- 1997 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
108
WUUS53 KDVN 070913
SVRDVN
IAC107-070945-
/O.NEW.KDVN.SV.W.0085.120907T0913Z-120907T0945Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
413 AM CDT FRI SEP 7 2012
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN KEOKUK COUNTY IN SOUTHEAST IOWA...
* UNTIL 445 AM CDT.
* AT 408 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED APPROXIMATELY 11 MILES WEST OF KESWICK...OR 16
MILES NORTHWEST OF SIGOURNEY...AND MOVING EAST AT 40 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTH
ENGLISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4152 9241 4151 9202 4141 9202 4145 9242
4151 9242
TIME...MOT...LOC 0913Z 271DEG 36KT 4148 9237
WIND...HAIL <58MPH 1.00IN
$$
083 follow-up statements
564
WWUS53 KDVN 070924
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
424 AM CDT FRI SEP 7 2012
IAC107-070945-
/O.CON.KDVN.SV.W.0085.000000T0000Z-120907T0945Z/
KEOKUK IA-
424 AM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHERN KEOKUK COUNTY...
AT 422 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR KESWICK...OR 10
MILES NORTH OF SIGOURNEY...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEBSTER
AND SOUTH ENGLISH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4152 9241 4151 9202 4141 9202 4145 9242
4151 9242
TIME...MOT...LOC 0925Z 271DEG 36KT 4148 9221
WIND...HAIL <58MPH 1.00IN
$$
08635
WWUS53 KDVN 070935
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
435 AM CDT FRI SEP 7 2012
IAC107-070945-
/O.CON.KDVN.SV.W.0085.000000T0000Z-120907T0945Z/
KEOKUK IA-
435 AM CDT FRI SEP 7 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR NORTHERN KEOKUK COUNTY...
AT 431 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED APPROXIMATELY NEAR SOUTH ENGLISH...OR
11 MILES NORTH OF SIGOURNEY...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
&&
LAT...LON 4152 9241 4151 9202 4141 9202 4145 9242
4151 9242
TIME...MOT...LOC 0936Z 271DEG 36KT 4148 9206
WIND...HAIL <58MPH 1.00IN
$$
08684
WWUS53 KDVN 070944
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 AM CDT FRI SEP 7 2012
IAC107-070954-
/O.EXP.KDVN.SV.W.0085.000000T0000Z-120907T0945Z/
KEOKUK IA-
444 AM CDT FRI SEP 7 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KEOKUK COUNTY WILL
EXPIRE AT 445 AM CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
MOVED OUT OF THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM
WARNING HAS BEEN ALLOWED TO EXPIRE.
LAT...LON 4152 9241 4151 9202 4141 9202 4145 9242
4151 9242
TIME...MOT...LOC 0944Z 271DEG 36KT 4148 9195
$$
08What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 4:07 AM CDT, 6 minutes earlier.
Area forecast discussion, Sep 7, 4:07 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 407 AM CDT FRI SEP 7 2012 .SYNOPSIS... MCS ONGOING OVER THE FORECAST AREA THIS MORNING ON THE NOSE OF A RELATIVELY WEAK LOW LEVEL JET OF 25 TO PERHAPS 30KTS. HAPPENING ON THE NORTH SIDE OF A WARM FRONT DRAPED FROM A SURFACE LOW NEAR KOMA...DRAPED EAST ACROSS THE SOUTHERN BORDER OF IOWA...EAST INTO CENTRAL ILLINOIS AND INDIANA. INSTABILITY PARAMETERS ARE MARGINAL...WITH MOST UNSTABLE CAPE VALUES OF AROUND 1000 J/KG AND BULK SHEAR ONLY AROUND 20-30KTS. THUS...WE ARE GETTING SOME PULSY HAIL STORMS WHICH ARE RELATIVELY ISOLATED IN NATURE...BUT ENOUGH TO HAVE AT LEAST ONE GOING AT ANY ONE TIME. WE ARE BEGINNING TO SEE MORE OUTFLOW SIGNATURES...WHICH MAY SIGNAL A SHIFT TOWARDS MORE WIND EVENTS WITH THE STORMS. ..LE.. && .SHORT TERM...TODAY AND TONIGHT... MAIN FOCUS TODAY AND TONIGHT WILL BE ON THE CONVECTIVE POTENTIAL AS THE MAIN SURFACE LOW CROSSES FROM ITS CURRENT POSITION ACROSS SOUTHERN IOWA AND CONTINUING OFF TO THE EAST DURING THE DAY TODAY. THE CURRENT MCS WILL CONTINUE TO MOVE ACROSS THE AREA FOR A FEW MORE HOURS YET...AND IT SHOULD STILL BE AFFECTING AT LEAST THE EASTERN TWO THIRDS OF THE FORECAST AREA AT 12Z. ISOLATED SEVERE THREAT TO CONTINUE...AND WE WILL BE WATCHING TO SEE IF IT SHIFTS MORE TOWARDS AND OUTFLOW DOMINATED...WIND THREAT INSTEAD OF JUST THE HAIL WE ARE GETTING NOW. ONCE THIS MCS MOVES THROUGH...I EXPECT THAT WE WILL BEGIN TO REHEAT AND DESTABILIZE THE ATMOSPHERE AHEAD OF THE ACTUAL COLD FRONT...ACCOMPANYING THE SURFACE LOW. THIS FRONT IS CURRENTLY PROGGED TO MOVE THROUGH THE AREA AROUND MID DAY...AND WE SHOULD GET ADDITIONAL STORM DEVELOPMENT ALONG IT. SOME STRATIFORM RAIN OR RAIN SHOWERS SHOULD ALSO FORM BEHIND THE FRONT DURING THE DAY. HIGH TEMPS TODAY TO ONLY RANGE FROM AROUND 70 NORTH TO THE UPPER 70S SOUTH WITH A MAINLY CLOUDY DAY WITH THE SHOWERS AND THUNDERSTORMS. TONIGHT THE SHOWERS AND THUNDERSTORMS SHOULD STILL BE ONGOING OVER THE FAR SOUTHEAST COUNTIES AROUND 00Z. HOWEVER...EXPECT THESE TO QUICKLY EXIT OFF TO THE SOUTHEAST AND HAVE ONLY PUT IN SOME EVENING POPS...WHICH MAY ONLY BE NEEDED UP UNTIL 03Z. MIN TEMPS TONIGHT TO FALL INTO THE 40S AND LOW 50S. NORTHWEST FLOW BEHIND THE FRONT AND CLEARING SKIES WILL BE NECESSARY FOR THOSE 40S...SO IF THE CLOUD COVER HANGS ON LONGER WE WILL NEED TO RAISE THE MIN TEMPS FOR TONIGHT. ..LE.. .LONG TERM...SATURDAY THROUGH THURSDAY... SATURDAY NIGHT THERE IS AN INTERESTING LITTLE SHORTWAVE DUE TO DROP THROUGH THE NORTHWEST FLOW THAT WILL BE LEFT BEHIND THE LONGWAVE TROUGH CURRENTLY MOVING THROUGH THE AREA. SOME MODELS ARE BRINGING THIS SHORTWAVE CLOSE ENOUGH...AND WITH ENOUGH MOISTURE TO PRODUCE SOME EVENING SHOWERS AND THUNDERSTORMS. HOWEVER...MOST MODELS ARE NOT AND HAVE GONE MORE WITH THE DRIER CONSENSUS FOR NOW. ALSO...THE TIMING OF THE WAVE THROUGH THE AREA IS ALSO NOT A SUPPORTIVE OF CONVECTION. SUNDAY THROUGH TUESDAY TO BE DRY AND RELATIVELY QUIET AS THE UPPER LEVEL RIDGE BUILDS ACROSS THE AREA. TEMPERATURES TO GRADUALLY WARM THROUGH THE PERIOD. HIGHS BY TUESDAY TO BE BACK INTO THE LOW TO MID 80S. WEDNESDAY A COLD FRONT IS DUE TO DROP THROUGH THE AREA...BUT IS SHOWING SIGNS IN THE MODELS OF BEING MOISTURE STARVED. THERE IS ENOUGH MOISTURE TO BE WORTH PUTTING IN SOME CHANCE POPS FOR WEDNESDAY NIGHT AND THURSDAY WITH THE FRONT HANGING UP OVER THE AREA AND AN UPPER LEVEL SHORTWAVE COMING ACROSS THE REGION TO INTERACT WITH THE BOUNDARY. ..LE.. && .AVIATION... /ISSUED 1153 PM CDT THU SEP 6 2012/ SHOWERS AND THUNDERSTORMS WILL CONTINUE TO SPREAD/DEVELOP ACROSS THE TAF SITES OVERNIGHT INTO EARLY FRIDAY WITH PERIODS OF MVFR TO LOCALLY IFR VSBYS WITH THE HEAVIER PCPN. THERE COULD BE A BREAK IN THE PCPN OR AT LEAST A DECREASE IN COVERAGE FOR A WHILE FRIDAY MORNING BEFORE ANOTHER ROUND OF PCPN SPREADS BACK ACROSS MUCH OF THE AREA IN ASSOCIATION WITH UPPER JET AND SHARPENING UPPER TROUGH AXIS. THIS MAY BE MOD/HVY RAIN WITH EMBEDDED STORMS WITH MVFR TO IFR CONDITIONS. PCPN SHOULD TAPER OFF FROM NORTHWEST TO SOUTHEAST BY MID AFTERNOON THROUGH EARLY EVENING... FOLLOWED BY GRADUAL DECREASE IN CLOUDS AS DRIER AIR MOVES IN. WINDS INTO FRIDAY MORNING WILL BE FROM THE E/SE AT 4-10 KTS.... THEN SHOULD SHIFT TO N AND NW BY LATE MORNING AND AFTERNOON AS SFC LOW PASSES TO THE SOUTH. THE NORTHWEST WINDS COULD GUST 15-20 KTS DURING THE AFTERNOON ESPECIALLY AT KCID AND KDBQ. MCCLURE && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Sep 6, 3:24 PM CDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 324 PM CDT THU SEP 6 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-072030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 324 PM CDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS MUCH OF EASTERN IOWA AND WESTERN ILLINOIS AFTER MIDNIGHT TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN THREAT WILL BE HAIL AT LEAST AS LARGE AS A QUARTER. LOCALLY DAMAGING WIND GUSTS ARE ALSO POSSIBLE. HEAVY RAIN IS LIKELY IN THE STRONGER STORMS AND SOME LOCATIONS MAY SEE AMOUNTS OVER ONE INCH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE OUTLOOK AREA ON FRIDAY. THE THUNDERSTORMS WILL BE MORE PREVALENT ALONG AND SOUTH OF INTERSTATE 80. SEVERE WEATHER IS NOT ANTICIPATED... BUT SOME LOCATIONS MAY SEE ADDITIONAL RAINFALL AMOUNTS UP TO AN INCH BY THE TIME THE RAIN ENDS BY FRIDAY EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT INTO EARLY FRIDAY MORNING. REPORTS OF RAINFALL AMOUNTS OF MORE THAN AN INCH WILL BE APPRECIATED TONIGHT AND FRIDAY. HAASE
In the hours before
Local storm report, Sep 7, 2:50 AM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM HAIL WASHINGTON 41.30N 91.69W
09/07/2012 E0.50 INCH WASHINGTON IA PUBLIC
DIME SIZE HAIL
&&
LESpecial weather statement, Sep 7, 2:54 AM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 254 AM CDT FRI SEP 7 2012 IAZ064-067-077-078-ILZ024-070915- WASHINGTON IA-MUSCATINE IA-LOUISA IA-JOHNSON IA-MERCER IL- 254 AM CDT FRI SEP 7 2012 ...STRONG THUNDERSTORMS TO AFFECT LOUISA AND MUSCATINE COUNTIES... AT 251 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEAR KALONA TO CRAWFORDSVILLE. THESE STORMS WERE MOVING EAST NORTHEAST AT 35 MPH. HEAVY RAIN...SMALL HAIL...AND WINDS GUSTING UP TO 35 MPH WILL BE POSSIBLE WITH THESE STORMS. SOME AREAS AFFECTED INCLUDE HASKINS...CONESVILLE...AND COLUMBUS JUNCTION. && LAT...LON 4146 9109 4118 9110 4117 9162 4144 9170 08
Local storm report, Sep 7, 3:25 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL 1 SW WILLIAMSBURG 41.66N 92.02W
09/07/2012 M0.25 INCH IOWA IA TRAINED SPOTTER
OCCURRING RIGHT NOW.
&&Local storm report, Sep 7, 3:28 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
328 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM TSTM WND GST CEDAR RAPIDS MUNICIPAL 41.88N 91.72W
09/07/2012 M60 MPH LINN IA ASOS
FROM ASOS.
&&Local storm report, Sep 7, 3:39 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
339 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM HAIL NNE GRANDVIEW 41.28N 91.19W
09/07/2012 E0.88 INCH LOUISA IA TRAINED SPOTTER
COVERED THE GROUND.
&&Local storm report, Sep 7, 3:57 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
357 AM CDT FRI SEP 07 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 AM HAIL MILLERSBURG 41.57N 92.16W
09/07/2012 E1.50 INCH IOWA IA LAW ENFORCEMENT
&&
TEOThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 1:06 AM CDT | Special Weather Statement | DVN | Johnson | 54 min |
| Sep 7, 1:51 AM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine | 39 min |
| Sep 7, 2:35 AM CDT | Special Weather Statement | DVN | Cedar, Johnson, Scott | 85 min |
| Sep 7, 2:47 AM CDT | Special Weather Statement | DVN | Benton, Iowa | 88 min |
| Sep 7, 2:54 AM CDT | Special Weather Statement | DVN | Louisa | 81 min |
| Sep 7, 3:17 AM CDT | Severe Thunderstorm Warning | DVN | Louisa | 13 min |
| Sep 7, 3:56 AM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson, Keokuk, Washington | 34 min |
| Sep 7, 5:20 AM CDT | Severe Thunderstorm Warning | DVN | Louisa, Muscatine | 40 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.